Alert archive / Oklahoma / Flash Flood Warnings in 1997
Flash Flood Warning 11, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 23, 1997, 5:00 PM CDT for Ellis County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 23, 1997, 5:00 PM CDT (22:00 UTC)
- Expired
- May 23, 1997, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ellis County, OK
The radar
The Vance AFB radar (KVNX), 160 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 232200
FFWOKC
OKC045-240100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT FRI MAY 23 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTY
IN NORTHWESTERN OKLAHOMA
NORTHERN ELLIS
INCLUDING THE FOLLOWING LOCATIONS
FARGO...GAGE...GOODWIN AND SHATTUCK
SEVERAL THUNDERSTORMS HAVE MOVED VERY SLOWLY ACROSS NORTHERN ELLIS
COUNTY SINCE 3 PM. LATEST RAINFALL ESTIMATES SHOW THAT BETWEEN 6 AND 7
INCHES OF RAIN HAS OCCURRED. ADDITIONAL THUNDERSTORM ACTIVITY WILL
AFFECT THE WARNING AREA THROUGH AT LEAST 6 PM...WHICH WILL WORSEN THE
FLOODING SITUATION.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING
THREATENING RAINS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN
A SMALL ONE...ON FOOT. DO NOT DRIVE WHERE FLOOD WATERS ARE
FLOWING ACROSS ROADS.
CHURCHILL
LAT...LON 3620 9959 3617 9999 3631 10000 3657 9999
3657 9962What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:30 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 23, 3:30 PM CDT, 1 hour 30 minutes before
FPUS3 KOKC 232006 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT FRI MAY 23 1997 ANOTHER INTERESTING AND COMPLEX FORECAST. EXPECT CONVECTION TO INCREASE AND SPREAD EASTWARD AS SHORT WAVE OVER TX PNHDL APPROACHES FA. MODELS HAVE NOT PICKED UP ON THIS WAVE AT ALL SO HAVE BASICALLY IGNORED FOR TONIGHTS FORECAST. ONLY REAL DIFFERENCE FOR SATURDAY IS MOIST AXIS SHIFTED A LITTLE EAST AND DRY INTRUSION INTO WRN ZONES. STILL LOOKS LIKE MONDAY WILL BE A GOOD SHOT FOR SEVERE WEATHER. FCSTID = 10 OKC 63 82 64 85 / 40 20 30 20 HBR 62 87 64 89 / 40 20 20 20 SPS 63 86 65 83 / 40 20 30 20 GAG 59 89 62 85 / 30 20 20 20 PNC 64 85 66 84 / 40 20 30 20 DUA 64 82 67 87 / 40 30 30 20 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 23, 12:30 PM CDT, 4 hours 30 minutes before
OKZ004>053-TXZ083>090-241130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT FRI MAY 23 1997 ...A SLIGHT RISK OF SEVERE STORMS THROUGH TONIGHT FOR THE NORTHWESTERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS. PRIMARY THREAT IS LARGE HAIL... THE SLIGHT RISK AREA IS WEST OF A LINE FROM PONCA CITY TO OKLAHOMA CITY TO WICHITA FALLS TO SEYMOUR. A TROUGH OF LOW PRESSURE EXTENDS FROM NORTHERN KANSAS INTO THE EASTERN TEXAS PANHANDLE. THE ATMOSPHERE TO THE EAST OF THE TROUGH IS VERY MOIST AND WILL BECOME MORE UNSTABLE AS THE AFTERNOON PROGRESSES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE TROUGH LATE THIS AFTERNOON AND TONIGHT AS A DISTURBANCE ALONG THE JET STREAM APROACHES FROM NEW MEXICO. ONCE STORMS DEVELOP...A FEW MAY BECOME SEVERE AS THEY MOVE EAST AND NORTHEAST ACROSS WESTERN OKLAHOMA. SOME STORMS MAY BE SEVERE AS FAR SOUTH AS THE WICHITA FALLS AND KNOX CITY AREAS IN NORTH TEXAS. SEVERE STORMS WILL LIKELY BECOME LESS NUMEROUS AS THEY MOVE INTO CENTRAL OKLAHOMA AFTER THE SUN GOES DOWN. WIND PROFILES IN THE LOWEST LAYERS OF THE ATMOSPHERE SUGGEST THAT LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT. STORM SPOTTERS IN THE SLIGHT RISK AREA SHOULD MONITOR THE LATEST WEATHER FORECASTS AND PREPARE FOR ACTIVATION LATER THIS AFTERNOON AND INTO TONIGHT. BSC
Local storm report, May 23, 4:24 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
430 PM CDT FRI MAY 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
420 PM 8NE OF SHATTUCK OK CROPS UNDER WATER, CREEK BOTTOM
05/23/97 ELLIS FLOODED. PEA SIZED HAIL. 3.3
INCHES OF RAIN THIS AFTERNOON.
CWLocal storm report, May 23, 4:30 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
430 PM CDT FRI MAY 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
420 PM 8NE OF SHATTUCK OK CROPS UNDER WATER, CREEK BOTTOM
05/23/97 ELLIS FLOODED. PEA SIZED HAIL. 3.3
INCHES OF RAIN THIS AFTERNOON.
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:05 PM CDT | Flash Flood Warning | OUN | Ellis | 115 min |
| May 23, 3:37 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 38 min |
Nearby
Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.